Medication Allergies, Explained
There are many triggers that can lead to allergy symptoms, including certain over-the-counter and prescription medications. Like any type of allergic reaction, a drug allergy is the result of an immune response to a normally harmless substance — in this case, one or more ingredients in a medication.
Drug allergies range from mild to very severe. Generally speaking, the only way to prevent this type of allergic reaction is to avoid taking the medication in question. In some cases symptoms may require treatment with other medications. Make sure that all of your providers and your pharmacist are aware of any known or suspected medication allergies so that they can help you explore alternative options and prevent symptoms.
Below, we share how to recognize drug allergy symptoms and what steps to take if you experience them.
What causes drug allergies?
Drug allergies occur when your immune system mistakenly interprets a substance in a medication as an outside invader such as a virus or bacteria. As part of this reaction, your immune system produces antibodies that in turn release histamine, a chemical responsible for typical allergy symptoms.
You typically won’t experience symptoms the first time you take a medication you’re allergic to. This is because in order for an allergic reaction to occur, your immune system has to recognize a substance that it has previously identified as harmful.
Though drug allergy symptoms and medication side effects can sometimes overlap, there is an important distinction between the two, as ordinary side effects don’t involve an immune response.
Common types of drug allergies
Any medication can cause an allergic reaction, but certain medications are more frequently associated with them, including:
- Antibiotics, particularly penicillin and sulfonamides such as sulfamethoxazole-trimethoprim (Septra® and Bactrim®) and erythromycin-sulfisoxazole (Pediazole®)
- Seizure medications, particularly aromatic anticonvulsants such as carbamazepine (Tegretol®) and phenobarbital (Luminal®)
- Over-the-counter pain relief medications such as aspirin, ibuprofen (Advil®, Motrin®) and naproxen sodium (Aleve®)
Penicillin is the most frequently reported medication allergy. If you believe you are allergic to penicillin, it is important to seek proper evaluation and diagnosis. (Penicillin is the only medication allergy that can be diagnosed by a simple skin test.) While many people are indeed allergic to this class of antibiotics — and in some cases, to similar alternatives as well — studies have found that penicillin allergies are overreported. A significant percentage of all those who believe they are allergic don’t have the true immune reaction that characterizes a drug allergy. This often results in the unnecessary use of alternative medications that may be less effective or more expensive.
Another reason proper testing is important is that it’s possible to outgrow a penicillin allergy over time. Of all those with a documented penicillin allergy, only an estimated 20% remain allergic after 10 years. If you were diagnosed with a penicillin allergy more than 10 years ago, consult with an allergist to determine if you’re still allergic.
Drug allergy symptoms
Mild drug allergy cases often produce typical allergy symptoms, which may develop anywhere from hours to weeks after you take the medication. The most common symptoms are itching of the eyes or skin, minor rashes, and hives. Swelling and wheezing may also occur. While these symptoms typically don’t require emergency medical care, seek evaluation from your provider as soon as possible.
Symptoms of severe drug allergies such as anaphylaxis — a potentially life-threatening reaction that blocks breathing — tend to develop more quickly, often immediately after you take a medication or within an hour.
Signs and symptoms of anaphylaxis include:
- Respiratory symptoms including wheezing and a persistent cough
- Swollen lips
- A rapid, weak pulse
- Nausea and vomiting
- A skin rash
Serious drug allergies require emergency medical care. Call 911 immediately if you experience the above signs of anaphylaxis or another severe reaction after taking a medication.
Diagnosis and treatment
As noted above, penicillin is the only medication allergy that can be diagnosed by skin testing. This is a simple process conducted by an allergist in which your skin is exposed to a small amount of penicillin. A positive result is determined by a red, itchy bump.
It is also relatively easy to identify sensitivity to contrast dye — simply experiencing allergy symptoms after getting an x-ray is typically sufficient diagnostic criteria.
The process for diagnosing other drug allergies is often more complex, but a specialist called an allergist can help identify one through testing and an evaluation of your health history and symptoms.
Depending on the reaction you’re experiencing, your doctor may recommend treatment options to relieve discomfort and prevent your symptoms from worsening. Common treatments for drug allergy symptoms include:
- Antihistamines such as diphenhydramine (Benadryl®), cetirizine (Zyrtec®), and loratadine (Claritin®) for mild symptoms such as rash, hives, and itchiness - purchase these OTC medications from the Essentials store in the Alto app!
- Corticosteroids such as prednisone for itching and inflammation
Epinephrine is used in emergencies to treat anaphylaxis and other severe reactions. It is administered by injection.
A process called desensitization can gradually improve your tolerance of a medication you’re allergic to. During this treatment, which must be performed by an allergist, you are administered increasingly higher doses of the trigger medication. It is typically reserved for cases where there is no appropriate alternative to prescribe. It is often done in a hospital so that immediate medical care is available in the event of complications or a negative reaction.
There is no cure for a medication allergy, though a penicillin allergy may resolve itself with time. In other cases, the only way to prevent an allergic reaction is by avoiding the specific medication. Sometimes it is also necessary to avoid similar medications — for example, if several medications contain the substance that triggered your symptoms.
Given this, make sure that your medical records are up to date — any healthcare provider who treats you should be aware of your full medical history including any drug allergies. You should also inform your pharmacist of allergic reactions to medications.
If you’ve experienced anaphylaxis, it’s critical to wear a medical alert bracelet with information about your allergies, including the trigger, or allergen.
The pharmacy care you deserve
Our expert pharmacists can answer any questions you have about medication allergies, interactions, side effects, or release right in the Alto app. We also offer same-day delivery and medication management tools like reminders and auto refills to help you stay on track with your treatment.
Reach out any time through secure in-app messaging.
This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition.
All third party trademarks (including logos and icons) referenced by Alto Pharmacy remain the property of their respective owners. Unless specifically identified as such, Alto’s use of third party trademarks does not indicate any relationship, sponsorship or endorsement between Alto and the owners of these trademarks.